What are some of the initial side effects and when should they subside?

As a nurse practitioner treating child and adolescent patients you will be frequently prescribing SSRIs for many disorders including anxiety, mood, eating, and autism spectrum disorders to name a few.Post answers to the following:Describe how SSRIs works.What are some of the initial side effects and when should they subside?What is the associated syndrome that can lead to a medical emergency when SSRIs are administered with other medications?What teaching might you want to include to the parent/guardian, including information on the “Black Box Warning.”How would you explain to the parent/guardian, that this has been issued by the FDA?At what point should you assess for a clinical response?Discuss the implications that this might have on your prescriptive decisions as a nurse practitioner caring for this population.Respond to at least two classmates’ posts by offering additional information, a different perspective, links to relative websites or articles, etc.Post 1Discussion on how SSRI’s work1.What are SSRI’s. SSRI’s are selective serotonin reuptake inhibitors. They are clinically indicated to treat disorders such as major depressive disorder, anxiety disorder, etc. They work by preventing the serotonin transporter or SERT. It prevents the neurons from reabsorbing (reuptake) serotonin. This makes more serotonin available to pass extra messages to nearby nerve cells. The somatodendritic end of the neuron may be important in explaining the therapeutic actions of SSRI’s (Stahl, 2013).2. The Mayo Clinic states, initial side effects of SSRI’s that eventually subside include headache, dry mouth, anxiety, diarrhea, nausea, vomiting. Increased appetite, constipation, dizziness, erectile dysfunction, reduced sex drive, difficulty reaching orgasm.3. What is the associated syndrome that can lead to a medical emergency when SSRI’s are administered? Serotonin syndrome. It is a potentially fatal complication when there is increased serotonergic activity. Mixing medications with or overdosing on SSRI’s can elicit this response. It causes altered mental status, dystonias, and autonomic dysfunction (Moreland & Bonin)4. What teachings might you want to include to the parent/guardian including information on the “Black Box” warning. Teaching would include informing the parent/guardian that the black box warning is a list of life-threatening side effects that come with taking SSRI’s with the exception of (Prozac). The side effects are increased risk for suicidal thoughts, feelings, and behaviors in younger people. Some research has also shown that SSRI’s with the exception of Prozac have no proven efficacy for major depressive disorder and risk may not outweigh benefits (Timimi, 2007)5. How would you explain to the parent/guardian that this has been issued by the FDA? I would notify the parent that the US Food and Drug Administration has issued a black box warnings that indicates the possibility of increased suicidality associated with antidepressants especially SSRI’s in younger people. The warning also includes anyone considering the use of an antidepressant in a child or adolescent for any clinical use must balance the risk of increased suicidality with the clinical need. Close monitoring and observation should be done by family member/ caregiver if the clinician decides to prescribe SSRI’s and all problems should be directed to the prescriber. The FDA also says a statement regarding whether the particular drug is approved for any pediatric indication(s) and, if so, which one(s).6. At what point should you assess for a clinical response? Six to eight weeks for full potential. Some may see effects in two weeks ((Moreland & Bonin))7. Discuss the implications that this might have on your prescriptive decisions as a nurse practitioner caring for this population.Before the initiation of medication, I would first consider psychotherapy. If depressive symptoms do not abate in six to eight weeks or I see a worsening in symptoms, then I would consider combination therapy of psychotherapy and an antidepressant. According to uptodate, before prescribing an adolescent or child an SSRI this should be addressed, the instructions for the dose and timing, the expected length of time to response, potential interactions with other prescription or non-prescription medications, and alternatives to medication (eg, continued psychotherapy).Post 2Describe how SSRIs work:Selective serotonin reuptake inhibitors (SSRIs) exert action by inhibiting the reuptake of serotonin, also known as inhibition of the serotonin transporter(SERT). The therapeutic actions of SSRIs have their basis on increasing deficient serotonin that researchers suggest as the cause of depression in the monoamine hypothesis. When an SSRI is administered, it immediately blocks the serotonin reuptake pump or transporter (SERT) at the presynaptic axon terminal (Stahl et al., 2021). By inhibiting SERT, an increased amount of serotonin (5-hydroxytryptamine or 5HT) remains in the synaptic cleft and can stimulate postsynaptic receptors for a longer period of time. Unlike other classes of antidepressants, SSRIs have little effect on other neurotransmitters, like dopamine or norepinephrine. SSRIs also have fewer side effects than TCAs and MAOIs due to fewer effects on adrenergic, cholinergic, and histaminergic receptors (Chu et al., 2022)What are some of the initial side effects and when should they subside?Initial side effects of SSRIs may include: anxiety, nausea, vomiting, diarrhea, headaches, drowsiness, vivid or strange dreams, changes in appetite, weight changes, sexual dysfunction and dry mouth. Many common SSRI side effects are temporary and improve within a few weeks. Other more serious side effects include: arrythmias, bleeding, serotonin syndrome, and suicidal thoughts and must be addressed immediately (Chu et al., 2022).What is the associated syndrome that can lead to a medical emergency when SSRIs are administered with other medications?Serotonin syndrome is a potentially life-threatening medical condition that can result from overdosing on SSRIs or from combining multiple medications that increase serotonin levels. Concurrent use of SSRIs with an MAOI, L-tryptophan, or lithium can raise plasma serotonin concentrations to toxic levels resulting in serotonin syndrome (Boland et al., 2022). Serotonin syndrome is characterized by mental status changes, autonomic dysfunction, and dystonias. Symptoms may include “in order of appearance as the condition worsens (1) diarrhea; (2) restlessness; (3) extreme agitation, hyperreflexia and autonomic instability with possible rapid fluctuations in vitals signs; (4) myoclonus, seizures, hyperthermia, uncontrollable shivering, and rigidity; and (5) delirium, coma, status epilepticus, cardiovascular collapse, and death” (Boland et al., 2022, p.630). Serotonin syndrome may present similarly to neuroleptic malignant syndrome and malignant hyperthermia. It is important to note that serotonin syndrome has a rapid onset and resolution (Chu et al., 2022)What teaching might you want to include to the parent/guardian, including information on the “Black Box Warning.”Selective Serotonin Reuptake Inhibitors (SSRI’s) carry a black box warning that they may cause suicidal ideation or behavior, although the most recent review of the evidence is not conclusive that SSRIs increase suicidal behavior. I would recommend creating a “safety plan” with the patient and family during the visit as well. This will be a planned set of actions for the family and patient to take if and when suicidal thinking occurs as well as a 24-hr crisis hotline number and key emergency contacts (AACAP, 2012).How would you explain to the parent/guardian, that this has been issued by the FDA?In 2004, the FDA issued a black box warning for SSRIs and other antidepressant medications due to a possible increased risk of suicidality among pediatric and young adult (up to age 25) populations (Chu et al., 2022).At what point should you assess for a clinical response?Many patients with mental health conditions may notice that their symptoms improve a bit within 2 to 4 weeks of taking SSRIs. However, SSRIs might take up to 12 weeks for full effectiveness (Chu et al., 2022).Discuss the implications that this might have on your prescriptive decisions as a nurse practitioner caring for this population.Practitioners must be aware of the rare risk of triggering disinhibition or hypomania in certain children and adolescents. The risk for suicidal ideation, and more rarely, suicide attempts must also be carefully monitored and included in the parent teaching. Practitioners must also be aware that the strongest signal for increased risk of suicidal events is for venlafaxine (Dulcan, 2022). Caution should be used when prescribing SSRIs if the patient has another medication on board that increases serotonin related to the risk of serotonin syndrome. Follow-up, in person or by phone, after starting a medicine should ideally occur within two weeks and at least monthly until symptoms are improved and stable on the medication (Chu et al., 2022).